July 1982

Prepubertal Gynecomastia Associated With Estrogen-Containing Hair Cream

Author Affiliations

From the Department of Pediatrics, Michael Reese Hospital and Medical Center, Chicago, and the Pritzker School of Medicine, University of Chicago.

Am J Dis Child. 1982;136(7):587-588. doi:10.1001/archpedi.1982.03970430019005

• Gynecomastia associated with high plasma estrogen levels was observed in a prepubertal boy. The family initially denied ingestion or application of any medications despite careful review of the history, but endocrinologic findings were not consistent with endogenous estrogen production. Persistent inquiry discovered the use of a hair cream containing substantial amounts of estrogen. After discontinuation of its use, breast tissue regressed and estrogen levels returned to normal. To our knowledge, scalp inunction has not hitherto been reported as a cause of prepubertal gynecomastia.

(Am J Dis Child 1982;136:587-588)